Hail, Johnson
- When
- May 30, 7:12 PM CST
- Where
- Johnson County, Holden
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.717, -94.000
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 2:55 PM CST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 355 PM CDT TUE MAY 30 2006 .DISCUSSION... FORECAST CHALLENGE NEXT 2 DAYS WILL CENTER ON CONVECTIVE CHANCES AND TRYING TO PINPOINT WHERE THE HIGHEST POPS SHOULD BE. THE LATTER CHALLENGE MAY WELL PROVE TO BE FRUITLESS AS TRYING TO FIND WHAT IS LEFT OF THE EARLIER COLD FRONT IS PROVING TO BE RATHER DIFFICULT. BASICALLY WHAT IS LEFT OVER IS A BROAD SCALE BAROCLINIC ZONE STRETCHING FROM SOUTHWEST WI THROUGH NORTHWEST MO INTO NORTHWEST OK. GFS/NAM/UKMET INCH THIS BOUNDARY SOUTHEAST ACROSS THE CWA THROUGH TOMORROW NIGHT. INCREASING CONVECTION OVER CENTRAL/NE KS IS ALONG THIS BOUNDARY. DEVELOPING COLD POOLS WILL LIKELY BE MORE OF A DRIVING FORCE FOR MOVING THIS ACTIVITY DOWNSTREAM AS WEAK WESTERLY MID LEVEL STEERING FLOW WILL NOT DO IT BY ITSELF. WEAK WIND FIELDS/WIND SHEAR AND LITTLE UPPER SUPPORT LENDS ITSELF MORE AS A SUMMER PATTERN WITH MINIMAL THREAT FOR ISOLATED SEVERE. SO ANYTHING MORE THAN CHANCE POPS THROUGH WEDNESDAY IS DIFFICULT TO JUSTIFY. THAT BEING SAID HAVE GONE AHEAD WITH LIKELY POPS ACROSS WESTERN CWA FOR THIS EVENING AS IT WILL HAVE THE BEST CHANCE OF RECEIVING ANY MCS TYPE PRECIPITATION FROM THE EVOLVING KS ACTIVITY. WITH LITTLE CHANGE IN AIRMASS EXPECTED THROUGH WEDNESDAY HAVE TRIED TO STICK CLOSE TO PERSISTENCE ON TEMPERATURES. MODELS DO SHOW A STRONGER SHORTWAVE OVER WY WHICH WILL TRACK THROUGH THE NORTHERN PLAINS ON WEDNESDAY AND THEN TURN TO THE EAST SOUTHEAST AS THE ROCKIES RIDGE BUILD NORTH AND FORCES NORTHWESTERLY UPPER LEVEL FLOW THROUGH THE NORTHERN PLAINS. A NEW COLD FRONT WILL ACCOMPANY THE NORTHERN SHORTWAVE WHICH SHOULD PUSH THROUGH ON THURSDAY AND PUT AN END TO FURTHER PRECIPITATION CHANCES. MJ THE LATTER HALF OF THE FORECAST FEATURES AN UPPER RIDGE BUILDING IN THE WEST...SOMEWHAT FLATTENING BY THE END OF THE FORECAST PERIOD. DOWN AT THE SURFACE...HIGH PRESSURE STARTS OUT IN CONTROL WITH WARMING MID LEVEL TEMPERATURES. BY THE BEGINNING OF NEXT WEEK AS THE RIDGE FLATTENS...A SURFACE FRONT GETS POSITIONED ACROSS NEBRASKA AND IOWA. THE ECMWF KEEPS THIS FRONT WELL TO OUR NORTH...WHILE THE GFS MOVES IT THROUGH. SINCE THE ECMWF IS THE MODEL OF CHOICE TODAY...HAVE CONTINUED WITH A DRY FORECAST. WE HAVE ALSO INCREASED HIGH TEMPS A LITTLE WITH H8 TEMPS AROUND 20C. LVQK && .PREV DISCUSSION... 1240 PM... HAVE LOWERED POPS FOR THIS AFTERNOON TO CHANCE CATEGORY DUE TO LACK OF ANY NOTABLE BOUNDARY TO FOCUS NEW CONVECTIVE DEVELOPMENT. ADD IN THE VERY WEAK WIND FIELDS/SHEAR PROFILE...SUBTROPICAL TYPE AIRMASS AND LACK OF A DECENT SHORTWAVE AND WE HAVE THE INGREDIENTS FOR PULSE TYPE AFTERNOON CONVECTION WHICH COULD FORM JUST ABOUT ANYWHERE WHERE LOCAL CONVERGENT ZONES SET UP. SO THIS IS MORE OR A SCATTERED TYPE EVENT VS LIKELY POPS. ALSO RAISED MAX TEMPERATURES DUE TO MORE SUNSHINE AND CURRENT TEMPERATURES. MJ && .PREV DISCUSSION... 1023 AM... SUBSIDENCE LEFT OVER FROM MORNING MCS EXITING EASTERN CWA HAS STABILIZED THE AIRMASS FOR THE REST OF THE MORNING. HAVE UPDATED MORNING PORTION OF FORECAST TO REMOVE MENTION OF RAIN. WILL LEAVE LIKELY POPS GOING FOR THE AFTERNOON HOURS. NORTHERN PORTION OF CWA MOST LIKELY AREA TO SEE NEW DEVELOPMENT WHERE POORLY DEFINED FRONT IS STALLED. MJ && .PREV DISCUSSION... 307 AM... SEVERAL CLUSTERS OF THUNDERSTORMS IGNITED ALONG THE COLD FRONT STALLED FROM EASTERN NEBRASKA THROUGH CENTRAL KANSAS OVERNIGHT. EACH CLUSTER EVOLVED SIMILARLY. INITIALLY...STRONG UPDRAFTS PRODUCED TORRENTIAL RAINS AND A FEW LARGE HAIL REPORTS IN SOUTHEAST NEBRASKA AND CENTRAL KANSAS. AS THE CELLS ORGANIZED INTO LINE SEGMENTS A LACK OF DEEP LAYER SHEAR ALLOWED THE LINE SEGMENTS TO BECOME OUTFLOW DOMINANT. DECAYING CLUSTERS PRODUCED A PAIR OF WELL DEFINED ARCING OUTFLOW BOUNDARIES EVIDENT ON THE RADAR SCOPE AT THIS HOUR HEADING INTO WESTERN MISSOURI. AS THE STALLED FRONT BECOMES LESS DEFINED TODAY...MESOSCALE FEATURES LIKE THESE OUTFLOW BOUNDARIES WILL BECOME THE PRIMARY FOCUS FOR REDEVELOPMENT THROUGHOUT THE DAY. ATMOSPHERIC PROFILES HAVE BECOME QUITE TROPICAL WITH LITTLE TO NO CAP AND LAPSE RATES CLOSE TO MOIST ADIABATIC...SO CONVECTION COULD FIRE PRETTY MUCH ANY TIME DURING THE DAY OR EVENING UNTIL THE FRONT FINALLY PUSHES SOUTH OF THE REGION. CONVECTION TONIGHT WILL PROBABLY BE LESS ORGANIZED THAN OUR ONGOING ACTIVITY SINCE THE LOW LEVEL JET WILL BE EVEN LESS PRONOUNCED TONIGHT. A SHORTWAVE SPINNING OVER IDAHO THIS MORNING WILL LIKELY DETERMINE WHEN OUR ILL-DEFINED FRONT WILL CLEAR THE REGION...AND BRING AN END TO OUR TROPICAL CONVECTION. THE NAM AND GFS FORECAST A SIMILAR TRACK AND SPEED OF THE IDAHO WAVE. ACCORDING TO BOTH MODELS...THE UPPER TROUGH WILL DEEPEN AS IT MOVES ACROSS THE UPPER MIDWEST WEDNESDAY NIGHT INTO THURSDAY. THIS SCENARIO WOULD PUSH THE FRONT THROUGH NORTHERN AND CENTRAL MISSOURI WEDNESDAY NIGHT...BRINGING AN END TO CONVECTIVE POTENTIAL BY THURSDAY MORNING. IN THE MEAN TIME...SPOTTY HEAVY RAIN AMOUNTS CAN BE EXPECTED FROM THE POP UP STORMS TODAY AND TOMORROW. AS THE LOW LEVEL WIND PROFILES WEAKEN TODAY...STORMS WILL TRANSITION FROM ORGANIZED LINE SEGMENTS TO MORE SINGLE CELL PULSE STORMS. KOCH && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 102 PM CDT TUE MAY 30 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 102 PM CDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM AND HUMID AIRMASS WILL RESIDE OVER EASTERN KANSAS AND NORTHERN AND CENTRAL MISSOURI THROUGH WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE ENTIRE REGION. HOWEVER...A LACK OF WIND SHEAR AND NO DISCERNIBLE LOW LEVEL BOUNDARY TO FOCUS ORGANIZED CONVECTION UPON THE RISK OF SEVERE THUNDERSTORMS IS MINIMAL. STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING WHICH BRIEFLY PRODUCE HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS TO 45 MPH. THE MAIN THREAT WITH STORMS LATE THIS AFTERNOON AND EVENING WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE STORMS CAPABLE OF LOCALLY HEAVY RAIN WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY EVENING. WIDESPREAD FLOODING IS NOT ANTICIPATED...BUT LOCAL FLASH FLOODING IS POSSIBLE WITH SOME OF THE SLOW MOVING THUNDERSTORMS. DRIER AIR WILL ARRIVE BEHIND A COLD FRONT WEDNESDAY NIGHT BRINGING AN END TO THE STORMY WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 632 PM CDT TUE MAY 30 2006 KSZ105-MOZ043-310000- CASS-JOHNSON- 632 PM CDT TUE MAY 30 2006 ...SIGNIFICANT WEATHER ALERT FOR EXTREME NORTHWESTERN CASS AND EXTREME SOUTHEASTERN JOHNSON COUNTIES UNTIL 700 PM CDT... AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST SOUTHWEST OF BELTON. THIS STORM WAS NEARLY DRIFTING TO THE SOUTHWEST AT LESS THAN 5 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH TORRENTIAL RAINFALL. RAINFALL AMOUNTS COULD QUICKLY APPROACH ONE TO TWO INCHES IN THIS AREA. BOOKBINDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 720 PM CDT TUE MAY 30 2006 MOZ043-310045- CASS- 720 PM CDT TUE MAY 30 2006 ...SIGNIFICANT WEATHER ALERT FOR CASS COUNTY UNTIL 745 PM CDT... AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PECULIAR TO STRASSBURG...INCLUDING JUST SOUTH OF PLEASANT HILL. THESE STORMS WERE NEARLY STATIONARY. IN ADDITION TO TORRENTIAL RAINFALL AND FREQUENT LIGHTNING...DOPPLER RADAR WAS SHOWING THAT WIND GUSTS OF 30 TO 40 MPH MAY AFFECT AREAS WELL AWAY FROM THESE STORMS DUE TO OUTFLOW. RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A HALF INCHES COULD FALL BETWEEN PECULIAR AND STRASSBURG ACROSS NORTHERN CASS COUNTY. BOOKBINDER
The Pleasant Hill radar (KEAX), 25 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502544, 5502545.